AnonymousSeptember 17, 2008 at 6:59 pm
Hi Lindz! One of the hardest things about Prednisone is weight gain. Very typical side effects and it can cause a terrible case of the munchies. And most that are on high doses feel a constant hunger. Sweets especially! I have seen high doses and low doses of prednisone. The higher doses are the worst in gaining weight. Some of the weight can’t be avoided but some can!
If on high doses make sure you get anough calcium. The bones are very important that you keep calcium because prednisone can cause bone loss in high doses. High carborhydrate foods and foods with alot of sugar needs to be avoided as much as possible. They can throw some pounds on you to take forever to lose.
Fresh vegetables, fruits are the proper things to eat. Chips, donuts, cakes and sweet stuff is bad while being on prednisone. And midnight snacks are not good either while on pred! Eating a regular diet is the best option not adding extras and salt is also bad while on prednisone. Can cause fluid buildups!
Sticking to a low fat low carborhydrate diet is the best option while being on this drug. I learned the hard way when I first got placed on it and now watch my diet when I am on high doses! Hope this helped and nice to meet you in here~
AnonymousSeptember 18, 2008 at 12:01 am
My honest answer is that weight gain is a true side effect of Steroids. Some have munchie attacks, I didn’t and still gained weight. Linda is right-eat as good a diet as you can. And take the Calcium with D-D helps the body absorb the calcium better. Remembering the weight gain is a side effect, and cushnoid look in face (chipmunk cheeks) and buffalo hump (upper part of back rounds out more), when you wean off the prednisone, which is tough to do, but you can do it, you start to get back to “normal.” It will take awhile to lose the weight(it took awhile to put it on), and the rest of the side effects, but if you can, walk or do some stretches(whatever kind of exercise plan you can do) and you’ll get the weight off. Hope this helps.
AnonymousSeptember 18, 2008 at 11:22 pm
I was one of the lucky ones who had weekly infusions of solumdrol (steroids) for 21 months back in 2002-2003. I weighed 136# when I was put on them, & 216# when I finally got off of them. That is a total of 80# gained when I wasn’t even able to get to the frig! I was immobile at that time & dependent on my mother to feed me, so it wasn’t like I was snacking on munchies; although she did make sure I ate 3 meals a day. But I was also not moving my body much, so unable to burn calories.
I did manage to lose 30# from Jan 2005-June 2005 by what I would consider to most a starvation diet, as I was so disgusted with the way I looked. I took off another 27# the following spring the same way, but on Weight Watchers. But now, two years later I find myself up 25# again. I don’t think I overeat, I think that my inability to burn the normal number of colories as someone healthy hinders keeping my weight down. But I have gone back to dieting again. I do believe that steroids actually cause weight gain, & it is not just the puffiness in the face; that goes away, but the actual weight gain is real.
September 19, 2008 at 10:03 am
One of the scary problems with prednisone is joint problems. My SIL has problems with her hip joints after having been on it for ulcerative colitis. Not sure the dose, but it is something to talk about with your dr.
Try to stay active, if ya get a munchie attack, choose good munchies. Sweets, well try and choose something that is healthy. I know this is easier said than done but it may be worth a try. When I get a sweet attack I try a small bowl of frosted shredded wheat or a peanut butter and honey sandwich and milk. But then again when I was on a med a few years ago for a clinical trial I was rabid about sweets. I yelled at my son one morning because he was walking too slowly into the convenience store (or at least for me it was too slowly). So “get me a damn honey bun” has been a joke around here for a while. Good luck and I hope it works out for the best with you. Relief is such a sweet dream.
AnonymousSeptember 19, 2008 at 10:03 am
I suggest making a diary of what you eat. I gained a lot of weight after my child was born 8 years ago. I knew that I wasn’t over eating and was eating pretty good (veggies, fruits, etc). I joined WW and started my food diary and let me tell you…I was definately over eating (2500-3000 cal), I was only eating 1/3-1/2 the amt of veggies and fruits recommended by the food pyramid and I won’t even get into my lack of exercise. It was the diary that helped me literally see the types of food, and abundance of it that my brain did not recognize just by thinking about it.
There was a recent study that showed that people actually can double their weight loss by keeping a journal.
I only started on prednisone in June (250 mg/week pulse T). I have not gained weight, although I do notice that I want to eat more on the day I get the pred and also the next day…but I make sure that keep to the same type and size meals vs the other days. I did have one week with weight gain, and that was a week I spent on a vacation. I gained abt 5 lbs that week. I spent the next few weeks controlling my diet and it came off. I also notice that I am craving more fats than usual and also sweets since being on Pred. That makes it hard to keep to a diet, but so far I have and hopefully can continue to.
Lastly in August I joined Curves (the women’s workout place). They really help people in their place. I had someone for weeks walk me from machine to machine and they held my cane. I could barely do some of the machines when I started, and now I do all of them “ok”. My location has quite a few individuals with MS and a ton of “older” women many who can’t do the whole circuit. You just adjust the workout to what works for you. I believe that it has helped me quite a bit in the strength area and hopefully it burns a few calories.
AnonymousSeptember 19, 2008 at 11:55 am
Everyone that has responded here has given some great ideas. But please remember that you WILL gain weight with the prednisone. Along with some other probable side effects. Do watch what you eat and eat healthy but don’t let it get you down when it doesn’t keep all the weight off. A lot of prednisone weight is water weight. Make sure you drink lots of water and it helped me to stay away from soda and other things that make you retain water even more. I had only been married for 4 months when I was started on Prednisone and in one month I gained 30 pounds to my 110 pound body. I have always been a healthy eater and did not eat more than I was before even though I was more hungry. I also stayed away from sweets because my teeth became very sensitive and sugar hurt so bad. It was so hard for me to see what was happening to my body and I didn’t know about this forum at the time. Looking back now, it would have helped so much to have people who understood what that kind of weight gain is like. I topped out at 170 as was only on the prednisone for 6 months. The up side is that since it was mostly water weight, a lot of it came off quickly after I stopped taking the prednisone.
Good luck with your journey and remember that there are so many people here that understand.
AnonymousSeptember 19, 2008 at 2:59 pm
The bad thing about that pred is the weight gain. Some of it you can’t help especially in high doses. But the lower the dose the easier the weight can come off. It’s not only the calories in the foods we eat but also what we drink everyday.
I was a constant soda drinker and keep a dry mouth. Never ever had weight problems before and was a 90 pounder in my early 30’s. Never gained weight and could eat all day and drink all day.
Until the pred came along! Those sodas had some calories to them and so does Iced Tea! 5 drinks a day at 210 calories can add up and then those 3 meals a day added on top of that. Now stack up the calories and before you even know it you have 2000 calories easy! 😀
You must be logged in to reply to this topic.